Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account

However your life is impacted by arthritis we want to understand more about you so that we can make sure we continue to develop our information, support and services such as the online community.


If you've not already, please take 5 -10 minutes to fill in our survey. All information you provide will remain anonymous and be treated in the strictest confidence. TAKE OUR SURVEY

Illness and arthritis

mamadeesixmamadeesix Posts: 83
edited 7. Apr 2018, 22:50 in Living with Arthritis archive
So 3 days after my hip cortisone injection, I get this cough. Which is not like me. I usually just get a head cold when I'm sick and never a fever.

But now it's 2 weeks later and I still have the cough and last night had a fever. My normal temp is around 97.5 (I have Raynauds) and when I get sick, it usually goes lower. So a fever is weird!

Anyway......my joint pain is now back. It's been lurking since I finished a week of flare meds, but is markedly worse the last couple days.

My question is.......does arthritis pain (OA or RA) get worse when you get sick?

Also, can a cortisone injection have anything to do with getting sick?

Comments

  • stickywicketstickywicket Posts: 25,886
    edited 30. Nov -1, 00:00
    In the days before my RA became better controlled with methotrexate and hydroxychloroquine anything that raised my temperature made it worse.

    I've never heard anyone say that a steroid jab caused a cough. It's all too easy for us to blame everything on either the arthritis or the meds. Sometimes we just catch things like everyone else.
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
  • dreamdaisydreamdaisy Posts: 31,567 ✭✭✭
    edited 30. Nov -1, 00:00
    I suspect you were brewing the cough before the jab. Tempting though it is to blame everything on the disease and the meds we catch bugs just the same as everyone else. Once on the immuno-suppressant meds one has to be extra cautious as symptoms are slow to develop and we don't necessarily know how ill we are because we don't feel it. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • mamadeesixmamadeesix Posts: 83
    edited 30. Nov -1, 00:00
    Thanks, guys. And I guess it does make sense that anything that makes you feel bad in general (like an illness) can make arthritis worse.

    And I don't think a cortisone injection causes a cough, per se.....I had just heard it can affect your immune system, making you more prone to illness. The timing certainly is suspect, considering I didn't get sick all winter, even when everyone around me was getting the flu. I've been fine all winter and suddenly now I'm sick. lol. Just wondering if anyone else had had that happen.

    Maybe a combination of both.....something was brewing, but it's worse than it might have been. I have not had a fever for years! People make fun of me b/c when I get sick, my temp goes from it's normal 97.5 to even lower. :lol:
  • stickywicketstickywicket Posts: 25,886
    edited 30. Nov -1, 00:00
    I think it's only oral pred not jabs that can, rarely, produce such symptoms. A former GP once told me that, at this time of year everyone is vulnerable to lots of stuff as we've used up all our reserves over the winter.
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
  • dreamdaisydreamdaisy Posts: 31,567 ✭✭✭
    edited 30. Nov -1, 00:00
    You're welcome, I apologise for not replying before now but I am flaring like a good 'un at the moment. :roll:

    Over the past twenty one years of living with arthritis I have been ill and the arthritis has been fine, I have been well and the arthritis has been foul: there is no rhyme nor reason to the auto-immune kinds. I prefer my OA because I know what it's going to do and when, some of it I can control, some I can't but there's nothing I can do about the PsA apart from take the meds. My default setting now is moderately grotty, that's the level at which I work when all is nicely ticking over. Today both my gorillas* are making their presence felt, foul beasts that they are. :x DD

    * refers to an internet item called 'There's a Gorilla in my House' which is a description of living with an ongoing condition.
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • mamadeesixmamadeesix Posts: 83
    edited 30. Nov -1, 00:00
    thank you dreamdaisy.

    My problem is I have the need to understand everything and sometimes you just can't. lol.

    Some of my issues have been around for awhile, and I had gotten used to them. But now they have gotten worse, and when you add the new stuff, it feels strange and scary. I feel like I'm in a stranger's body!

    But I'm trying to get used to this new normal. Stretch a lot, take meds if I need and modify workouts and just get used to new aches and pains as normal.

    The autoimmune stuff lurks in the back of my head, but it's not something that is presenting itself at the moment. So I'll just keep on keeping on and wait and see what happens.

    I hope you feel better soon!
  • stickywicketstickywicket Posts: 25,886
    edited 30. Nov -1, 00:00
    You seem to be coping with it all really well despite the frustrations of uncertainty. I hope a clearer picture will emerge asap.
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
Sign In or Register to comment.